|| Checking for direct PDF access through Ovid
Massive drug overdoses provide a unique opportunity to observe human pharmacokinetic data not otherwise ethically available. They can also provide practical examples for teaching thoughtful application of the principles of clinical pharmacology. Following a case of clozapine overdose in which onset of toxicity was delayed by 72 hours, a probable explanation was found in an exploration of three cases with unusual concentration-time profiles and revealed unexpected implications for the management of clozapine overdoses. The authors systematically addressed the possible mechanisms proposed in the literature for an unusual plateau in concentrations observed in three clozapine overdoses. The effects that the most commonly suggested explanations (i.e., delayed absorption and saturated or impaired metabolism) would have on both clozapine and norclozapine concentrations were then modeled using the data available from those three cases to provide an objective illustration for comparison. This exercise was then used as a teaching seminar, leading students through the steps required to reach a logical explanation for the observed delayed toxicity and to consider the implications for therapy. Delayed absorption best predicted the sustained serum clozapine and norclozapine concentrations observed in three cases, and modeling suggests that much of the drug remains in the gut, available for absorption for days following an overdose. As a seminar, the exercise provides students with a practical example of the value of systematically ruling out possible explanations by considering what effects various pharmacokinetic alterations would have on observed data. Absorption following massive clozapine overdose appears fundamentally different from that with conventional dosing. This suggests a potential for delayed or prolonged toxicity, extending well beyond the time frame predicted by its half-life, unless aggressive and sustained efforts are applied to remove clozapine from the gut. Data from drug overdoses provide opportunities to explore unusual aspects of pharmacokinetics, better understand future overdoses of the same agent, and present excellent material for teaching. A seminar illustrating the role that thoughtful application of pharmacologic principles had in addressing this case is now used to introduce the clinical aspects of pharmacology to students at our institutions.